Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 165, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 17, 2021, 4:19 PM MST for Yavapai County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2021, 4:19 PM MST (23:19 UTC)
- Expired
- Aug 17, 2021, 4:45 PM MST
- In force
- 26 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 984 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
683
WUUS55 KFGZ 172319
SVRFGZ
AZC025-172345-
/O.NEW.KFGZ.SV.W.0165.210817T2319Z-210817T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
419 PM MST Tue Aug 17 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 445 PM MST.
* At 419 PM MST, a severe thunderstorm was located over Village At
Oak Creek, or near Sedona, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Village At Oak Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3478 11182 3481 11178 3480 11178 3480 11162
3477 11155 3476 11155 3466 11176
TIME...MOT...LOC 2319Z 320DEG 8KT 3478 11174
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TPS1 follow-up statement
788
WWUS55 KFGZ 172338
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
438 PM MST Tue Aug 17 2021
AZC025-172348-
/O.EXP.KFGZ.SV.W.0165.000000T0000Z-210817T2345Z/
Yavapai-
438 PM MST Tue Aug 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
445 PM MST...
The storm which prompted the warning over the Village of Oak Creek
has weakened below severe limits, and no longer poses an immediate
threat to life or property. Therefore, the warning will be allowed
to expire. However small hail, gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 3478 11182 3481 11178 3480 11178 3480 11162
3477 11155 3476 11155 3466 11176
TIME...MOT...LOC 2338Z 320DEG 8KT 3475 11171
$$
TPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:59 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 17, 2:59 PM MST, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 259 PM MST Tue Aug 17 2021 .SYNOPSIS...Widespread showers and storms will slowly diminish in coverage and intensity later this evening and overnight. Another round of numerous showers and storms are forecast to develop over northern Arizona Wednesday afternoon. Drier conditions are then expected Thursday through the weekend. Cooler temperatures are also expected through the rest of the week. && .DISCUSSION...Numerous thunderstorms will continue to develop along the Mogollon Rim this afternoon. Slow storm motions have produced flash flooding, primarily in vulnerable burn scar areas, namely the Museum Fire scar. The flash flood threat is expected to continue through the evening hours, primarily across Coconino County. As a result, decided to issue a Flash Flood Watch for the aforementioned area where the best moisture and instability is located. Storm coverage and intensity should diminish overnight. By Wednesday, an upper level trough will be digging into Idaho. This will result in much stronger southwesterly flow over northern Arizona. With monsoonal moisture remaining in place, still think numerous showers and thunderstorms will develop along the Mogollon Rim, then push to the north and east. Some storms could become better organized near the AZ/UT border Wednesday afternoon, proximate to the deeper wind shear. Large hail, damaging winds, and flash flooding will be the primary threats. By Thursday, some drying is forecast to overspread Arizona, with lingering moisture keeping thunderstorm chances near the AZ/UT border. Dry conditions are then forecast Friday through the weekend as a broad upper level trough is forecast to remain off the California coast. Temperatures will be below normal through the period. && .AVIATION...For the 00Z package...Scattered to numerous thunderstorms will continue through the early evening hours. A few storms may be severe producing brief IFR conditions, strong outflow winds, and hail. Storms should diminish overnight, then re-develop after 18Z Wednesday. Outside of storm activity, mainly VFR conditions and southwest winds around 10-15 kts or less. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms are expected to develop again Wednesday afternoon. Large hail, localized flash flooding, and very gusty outflow winds will be the main hazards. Winds will also become breezy out of the southwest Wednesday. Much drier conditions are forecast Thursday. Friday through Sunday...Drier weather is expected through the weekend, with below normal temperatures and breezy southwest winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 11 PM MST this evening FOR AZZ004>007- 009-012-015-016. && PUBLIC...TM AVIATION...TM FIRE WEATHER...TM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 17, 2:47 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 2 E DOWNTOWN FLAGSTAFF 35.19N 111.61W
08/17/2021 COCONINO AZ NWS EMPLOYEE
ROAD CLOSURE DUE TO FLOODING.
&&
MDLocal storm report, Aug 17, 3:23 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 PM MST TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLASH FLOOD 3 NNW DOWNTOWN FLAGSTAF 35.24N 111.68W
08/17/2021 COCONINO AZ NWS EMPLOYEE
ROAD IMPASSABLE DUE TO FLOODING.
&&
MDThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:04 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 16, 6:33 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Aug 16, 7:08 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
| Aug 16, 7:37 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
| Aug 16, 7:42 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Aug 16, 7:57 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 16, 8:04 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Aug 16, 8:21 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Aug 16, 9:18 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 42 min |
| Aug 16, 10:01 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 29 min |
| Aug 16, 10:33 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 25 min |
| Aug 17, 12:04 PM MST | Flash Flood Warning | FGZ | Coconino, Gila, Navajo | 3 hr |
| Aug 17, 12:15 PM MST | Flash Flood Warning | FGZ | Coconino | 60 min |
| Aug 17, 12:22 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 12:29 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Navajo | 46 min |
| Aug 17, 12:41 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 12:59 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 46 min |
| Aug 17, 1:06 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 1:16 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 44 min |
| Aug 17, 1:21 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 39 min |
| Aug 17, 1:28 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 47 min |
| Aug 17, 1:37 PM MST | Flash Flood Watch | FGZ | Apache, Coconino, Navajo | 9 hr |
| Aug 17, 2:03 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 2:09 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 51 min |
| Aug 17, 2:15 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 45 min |
| Aug 17, 2:18 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 3:03 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 3:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 17, 3:44 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 17, 4:06 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 17, 4:22 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 4:46 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.